Important Note
The following information is intended to supplement, not substitute for, the expertise and judgment of your physician, pharmacist or other healthcare professional. It should not be construed to indicate that use of the drug is safe, appropriate, or effective for you. Consult your healthcare professional before using this drug.
PROPOXYPHENE WITH ACETAMINOPHEN - ORAL
(pro-POX-ee-feen WITH uh-seet-uh-MEE-no-fen)
COMMON BRAND NAME(S): Darvocet A500, Darvocet-N, Wygesic
WARNING: Propoxyphene should be used with extreme caution, if at all, in people who use alcohol, have a history of substance abuse or emotional conditions, or who already take drowsiness-causing drugs (e.g., antidepressants, barbiturates, muscle relaxants, pain relievers, sedatives). Fatalities have occurred in such patients when propoxyphene was misused. Patients must not take more propoxyphene than prescribed.
Uses
This medication is used to relieve mild to moderate pain.
How To Use
To prevent upset stomach, take with food or milk. Pain medications work best in preventing pain before it occurs. Once the pain becomes intense, the medication is not as effective in relieving it. Use this medication exactly as directed by your doctor. Do not increase your dose, use it more frequently or use it for a longer period of time than prescribed because this drug can be habit-forming. Also, if used for an extended period, do not suddenly stop using this drug without your doctor's approval. Over time, this drug may not work as well. Consult your doctor if this medication is not relieving the pain sufficiently. This medication contains acetaminophen. Do not take more acetaminophen than recommended (see Side Effects section).
Side Effects
May cause constipation, lightheadedness, dizziness, drowsiness, stomach upset, nausea, flushing or vision changes. If any of these effects persist or worsen, inform your doctor. Notify your doctor immediately if you develop: irregular heartbeat, anxiety, tremors, confusion, depression, low blood pressure, fainting. If you do not have liver problems, the adult maximum dose of acetaminophen is 4 grams per day (4000 milligrams). If you take more than the maximum daily amount, it may cause serious (possibly fatal) liver disease. Tell your doctor immediately if you have any of the following symptoms of liver damage: severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue. In the unlikely event you have an allergic reaction to this drug, seek immediate medical attention. Symptoms of an allergic reaction include: rash, itching, swelling, severe dizziness, trouble breathing. If you notice other effects not listed above, contact your doctor or pharmacist.
Precautions
Tell your doctor your medical history, especially of: kidney disease, liver disease, breathing problems, alcohol and/or drug use, colitis or other intestinal/stomach problems, severe diarrhea, head injury, heart problems, drug allergies. Use caution when engaging in activities requiring alertness such as driving. Limit alcohol intake because it may add to the dizziness/drowsiness effects of this medication. This product contains acetaminophen. Acetaminophen may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Check with your doctor or pharmacist for more information. This medication should be used during pregnancy only when clearly needed. Discuss the risks and benefits with your doctor. This medication is excreted into breast milk. Consult your doctor before breast-feeding.
Drug Interactions
Tell your doctor of all the medicines you may use both prescription and nonprescription, especially of: carbamazepine, cimetidine, ritonavir, other narcotic pain medications, sedatives, tranquilizers, drugs used for anxiety or depression. Acetaminophen is an ingredient in many nonprescription products and in some combination prescription medications. Read the labels carefully before taking other pain relievers, fever reducers, or cold products to see if they also contain acetaminophen. Consult your pharmacist if you are uncertain if your other prescription or nonprescription products contain acetaminophen. (Also see adult maximum daily dose information in Side Effects section). Do not start or stop any medicine without doctor or pharmacist approval.
Overdose
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include unusual sleepiness, slow/shallow breathing, cold/clammy skin, seizures, vomiting, loss of consciousness, severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue.
Notes
Do not share this medication with others.
Missed Dose
If you miss a dose, take as soon as remembered; do not take if it is almost time for the next dose, instead, skip the missed dose and resume your usual dosing schedule. Do not "double-up" the dose to catch up.
Storage
Store at room temperature away from sunlight and moisture. Keep this and all medications away from children and pets.